Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 26, 2001, 1:05 PM MDT for Kane County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 26, 2001, 1:05 PM MDT (19:05 UTC)
- Expired
- Jun 26, 2001, 1:50 PM MDT
- In force
- 45 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kane County, UT
The radar
The Cedar City radar (KICX), 111 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 261916 SVRSLC UTC025-262000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 105 PM MDT TUE JUN 26 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL KANE COUNTY IN UTAH * UNTIL 150 PM MDT * AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF BIG WATER...OR ABOUT 25 MILES WEST OF PAGE...MOVING EAST AT 10 MPH. LARGE HAIL...STRONG GUSTY WINDS AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF BIG WATER AT 150 PM MDT REPORT SEVEmRE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3713 11193 3701 11198 3700 11154 3714 11156
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:40 AM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 9:40 AM MDT, 3 hours 25 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 940 AM MDT TUE JUN 26 2001 SYNOPSIS...A VERY MOIST BUT SOMEWHAT STABLE AIR MASS WILL BE OVER UTAH TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE AREA. SOME DRYING WILL BEGIN ON WEDNESDAY BUT ALSO BECOME A LITTLE MORE UNSTABLE. SHOWER AND THUNDERSTORM ACTIVITY WILL REACH ITS PEAK TODAY...THEN DECREASE SOMEWHAT ON WEDNESDAY. DISCUSSION...OVERALL GAME PLAN LOOKS GOOD. REMAINS OF THE EJECTING LOW WILL MOVE NORTHEAST ACROSS OUR FORECAST AREA THROUGH THIS EVENING AS A FAIRLY STRONG SHORTWAVE. THE MAIN VORTICITY CENTER CURRENTLY OVER SOUTHWEST UT FORECAST TO TRACK TOWARD THE UINTA BASIN BRINGING THE ASSOCIATED COMMA HEAD ACROSS CENTRAL AND NORTHERN UT. THE MAIN CONCERN WITH IT IS THAT IT MAY TAKE A LITTLE MORE WESTWARD TRACK THAN THE MODELS INDICATE WHICH HAS BEEN THE PATTERN WITH THE INITIAL WAVES MOVING OUT. COLDEST CLOUD TOPS ARE SHIFTING A LITTLE NORTHWEST RATHER THAN NORTHEAST SO THE BEST DYNAMICS MAY BE GOING TO TRACK MORE TOWARD NORTHWEST UT. CLOUDINESS IN THIS AREA WILL BE WIDESPREAD AND THICK WHICH WILL INHIBIT STRONG CONVECTION SO WE MAY BE LOOKING MORE AT SCATTERED SHOWERS WITH ONLY A FEW THUNDERSTORMS OVER THE NORTH. THE CORE OF THE LOW IS IN NORTHWEST AZ AND WILL PROVIDE INSTABILITY WITH THE COOLEST TEMPERATURES ALOFT AS IT TRACKS NORTHEAST. ALREADY A COUPLE OF LIGHTNING STRIKES IN THAT AREA THIS MORNING. WITH A BIT OF CLEARING BEHIND THE SHORTWAVE TO THE NORTH THERE WILL BE A LITTLE INSOLATION TO HELP FIRE ACTIVITY. WITH PLENTY OF PRECIPITABLE WATER AVAILABLE SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. AS THE WIND SPEEDS OVER THE SOUTH BEGIN TO DROP THIS AFTERNOON IT WILL INCREASE THAT POTENTIAL. WE WILL UPDATE OUR FLASH FLOOD POTENTIAL TO GO TO HIGH OVER MUCH OF THE SOUTH FOR THIS AFTERNOON/EVENING AND UPDATE THOSE ZONES TO PUT LOCALLY HEAVY INTO THE PACKAGE. WILL PROBABLY ISSUE A SPECIAL STATEMENT TO INCREASE THE AWARNESS OF THE HEAVY RAIN POTENTIAL. WE WILL ALSO UPDATE THE NORTHERN ZONES TO RAISE PROBABILITIES BUT WITH THE EMPHASIS MORE ON SHOWERS THAN THUNDERSTORMS. BEYOND THAT THE TRENDS LOOK OK WITH RESIDUAL MOISTURE AND ANOTHER SHORTWAVE MOVING ACROSS THE AREA WEDNESDAY KEEPING SOME ACTIVITY GOING. SLC 552 CDC 532 SANDERS .SLC...NONE.
In the hours before
Special weather statement, Jun 26, 10:15 AM MDT, 2 hours 50 minutes before
UTZ013-017>021-262300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1015 AM MDT TUE JUN 26 2001 ...LOCALLY HEAVY RAIN POSSIBLE OVER SOUTHERN UTAH... THUNDERSTORMS WILL DEVELOP RAPIDLY OVER SOUTHERN UTAH TODAY. SOME OF THE THUNDERSTORM MAY PRODUCE HEAVY RAINFALL. THESE STORMS WILL INITIALLY BE MOVING TOWARD THE NORTH AT ABOUT 20 MPH. HOWEVER AS THE DAY PROGRESSES THE MOVEMENT WILL BECOME MORE NORTHEASTERLY AND SLOW TO ONLY ABOUT 10 MPH. THIS SLOW MOVEMENT WILL INCREASE THE POTENTIAL FOR LOCALIZED FLOODING IN THE NARROW SLOT CANYONS IN SOUTHERN UTAH. HIKERS MAY WANT TO POSTPONE TRIPS TO THESE HIGH RISK CANYONS UNTIL WEDNESDAY WHEN THE THREAT OF FLOODING WILL BE REDUCED. ANYONE WHO DOES GO HIKING IN NARROW DEEP CANYONS TODAY SHOULD BE AWARE THAT FLOODING CAN DEVELOP VERY RAPIDLY AND CAN BE THE RESULT OF STORMS MANY MILES AWAY. WATCH FOR POSSIBLE ESCAPE ROUTES OR AREAS THAT MIGHT PROVIDE PROTECTION IN THE EVENT OF FLOODING.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:50 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 40 min |
| Jun 26, 2:50 PM MDT | Flash Flood Warning | SLC | Kane | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.